Pennsylvania, 2012

Hail and Damaging Winds in Pennsylvania, June 22, 2012

June 22, 2012 · NWS BGM · 10 events in 4 counties and zones

Showers and thunderstorms developed along a cold front as it moved across Pennsylvania. As the storms moved into northeast Pennsylvania, they produced areas of wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Showers and thunderstorms developed along a cold front as it moved across Pennsylvania. As the storms moved into northeast Pennsylvania, they produced areas of wind damage and large hail. Two minor injuries resulted when winds in excess of 60 mph damaged a bandstand at the fairgrounds in Luzerne county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 22, 1:07 PM EST, 9 minutes earlier.

Area forecast discussion, Jun 22, 1:07 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
207 PM EDT FRI JUN 22 2012

.SYNOPSIS...
A COLD FRONT WILL FINISH MOVING THROUGH THE AREA THIS
AFTERNOON...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY
ALONG AND SOUTHEAST OF THE POCONOS AND CATSKILLS. SOME STORMS
COULD CONTAIN DAMAGING WINDS AND HAIL. BEHIND THE FRONT...MORE
COMFORTABLE WEATHER WILL SETTLE IN OVER THE WEEKEND WITH HIGHS IN
THE UPPER 70S TO LOW 80S. OUR NEXT SHOT AT RAIN WILL COME LATE
SUNDAY INTO SUNDAY NIGHT...ASSOCIATED WITH AN INCOMING COLD FRONT.
AN UNSETTLED PATTERN WITH COOLER THAN NORMAL TEMPERATURES...WILL
BE IN PLACE FOR MOST OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
200 PM UPDATE...
THOUGH LOW LEVEL CONVERGENCE IS BETTER WITH THE LEE TROUGH EAST OF
THE MOUNTAINS...ENOUGH DIURNAL HEATING WITH MIXING HAS PREVENTED
VEERING WINDSHIFT FROM BEING AS REALIZED IN THE SOUTHEASTERN
ZONES...AS HAD OCCURRED EARLIER ACROSS THE REMAINDER OF THE AREA.
NOW THAT UPPER WAVE IS CATCHING UP WITH THE ZONE OF DIURNAL
HEATING...SOME CONVECTION HAS INITIATED SOUTHEAST OF A TOWANDA-
BINGHAMTON-DELHI LINE AS EXPECTED. IT HAS QUICKLY BECOME A BIT
BETTER ORGANIZED COMPARED TO PREVIOUSLY ANTICIPATED HOWEVER...TO
THE POINT THAT SEVERE THUNDERSTORM WATCH WAS NEEDED MAINLY FOR
PROSPECTS OF GUSTY WINDS /WITH 25-35 KT SHEAR IN THE 2KM-6KM
LAYER/. HOWEVER...WITH WAVE RUNNING INTO 1000-1500 MIXED LAYER
CAPE AND SURFACED-BASED LIFTED INDICES OF -3 TO -6...LARGE HAIL
NOT OUT OF THE QUESTION AS WELL...WITH SOME ELEVATED MESOCYCLONES
ALREADY HINTED AT ON SOME RADAR SIGNATURES.

UPPER WAVE TAKES CONVECTION QUICKLY OUT OF THE AREA THIS
EVENING...WITH A MUCH MORE COMFORTABLE AIR MASS INBOUND INCLUDING
DEWPOINTS IN THE 50S AS WELL AS EVENTUAL TEMPERATURES...ADVECTING
NORTHWEST TO SOUTHEAST.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
400 AM UPDATE...

SATURDAY...A GREAT START TO THE WEEKEND WITH 850 TEMPS OF 10/11C
SUPPORT HIGHS IN THE 70S TO NEAR 80 UNDER SUNSHINE. CONTINUED
SLIGHT CHANCE POPS ACROSS NORTHERN ONEIDA COUNTY FOR THE FIRST
HALF OF THE DAY WITH AN H5 TROF MOVING THROUGH. LOOKING AT THE
SOUNDINGS WE ARE PRETTY DRY AT THE SURFACE AND ALOFT...BUT WE DO
HAVE SOME MOISTURE IN THE MID LEVELS COMBINING WITH GOOD LAPSE
RATES AND A BIT OF CAPE (500 J/KG). WITH THAT IN MIND THINK A FEW
ISOLATED SHOWERS OR RUMBLES OF THUNDER ARE POSSIBLE THROUGH MIDDAY
IN THE AREA MENTIONED ABOVE. A CLEAR SKY AND LIGHT WINDS WILL GIVE
AC'S A BREAK ACROSS THE REGION WITH LOWS SATURDAY NIGHT IN THE
50S.  ENJOY THE RELIEF!

SUNDAY...OUR NEXT SYSTEM WILL BE A COLD FRONT MOVING THROUGH THE
GREAT LAKES BY LATE SUNDAY AFTERNOON. THE NAM IS THE MOST
AGGRESSIVE WITH THIS SYSTEM...SPREADING RAIN OUR WAY BY
AFTERNOON...ESPECIALLY WEST OF I-81. THE GFS HOLDS THIS MOISTURE
OFF UNTIL SUNDAY NIGHT BUT INSTEAD BLOWS UP SOME QPF ON A LEESIDE
TROF. THE EURO SEEMS LIKE A GOOD COMPROMISE AND BASED ON THAT
INTRODUCED CHANCE POPS MAINLY WEST OF 81 LATE IN THE DAY. HIGHS
STILL EXPECTED TO BE NEAR 80 WITH INCREASING WAA AHEAD OF THE COLD
FRONT. A MUCH BETTER CHANCE FOR MORE WIDESPREAD RAIN WILL COME
SUNDAY NIGHT AS THE FRONT APPROACHES WESTERN NY.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
WE FOLLOWED HPC GUIDANCE CLOSELY WITH GNRLY UNSETTLED CONDITIONS
AS THE UPR TROF DEEPENS ACRS THE RGN EARLY NXT WEEK. ONLY TWEEK
WAS TO INDICATE MORE OPTIMISTIC CONDTIONS NXT THURSDAY AS 00Z
EURO/12Z GFS SUGGESTED DRY CONDITIONS WITH WEAK SFC RIDGING.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
MVFR/BRIEF IFR AT AVP THRU 20Z DUE TO CLUSTER OF TSRA. OTRW...HIGH
PRES BUILDING IN WITH VFR PREVAILING THRU 18Z SAT. THERE WILL BE
POTNL LATE TNGT FOR BRIEF MVFR AT ELM AND AVP DUE TO BR. WINDS
THIS AFTN NWLY 10-15 KTS...L&V OR NW < 5 KTS TNGT...THEN NW TO N
ON SAT 10-15 KTS.

OUTLOOK...

SUN...MAINLY VFR.

SUN NGT TO WED...CHC MVFR IN SCT -SHRA...MAINLY DAYTIME.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN/MDP
NEAR TERM...MDP
SHORT TERM...HEDEN
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 22, 12:47 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT FRI JUN 22 2012

NYZ009-015>018-022>025-036-037-044>046-055-PAZ038-231800-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BRADFORD-
147 PM EDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ056-057-062-PAZ039-040-043-044-047-048-072-231800-
BROOME-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
147 PM EDT FRI JUN 22 2012

...SEVERE THUNDERSTORM WATCH 417 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING
WINDS THIS AFTERNOON...AS A FRONT FINISHES MOVING THROUGH THE
AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 22, 1:04 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
204 PM EDT FRI JUN 22 2012

PAZ039-221900-
SUSQUEHANNA PA-
204 PM EDT FRI JUN 22 2012

...STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SUSQUEHANNA COUNTY...

* AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR HOP BOTTOM...AND MOVING
  EAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALFORD AT 210 PM EDT...
  HOP BOTTOM AT 215 PM EDT...
  WEST LENOX AND HARFORD AT 220 PM EDT...
  GIBSON AT 225 PM EDT...
  ROYAL AND LENOXVILLE AT 230 PM EDT...
  JACKSON AT 235 PM EDT...
  ELKDALE AT 240 PM EDT...
  BURNWOOD AND ARARAT AT 245 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4185 7549 4164 7547 4167 7596 4185 7594

MSE

The radar

The Binghamton radar (KBGM), 57 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Susquehanna

When
June 22, 1:16 PM EST
Where
Susquehanna County, 0.86 mi NE of Hop Bottom
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.710, -75.770

A tree was blown down at the intersection of State Route 2096 and 2009 in Lathrop township near Hop Bottom.

Thunderstorm Wind, Susquehanna

When
June 22, 1:20 PM EST
Where
Susquehanna County, 1.38 mi S of Kingsley
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.750, -75.770

A tree was blown down on State Route 167 in Lathrop township.

Thunderstorm Wind, Susquehanna

When
June 22, 1:29 PM EST
Where
Susquehanna County, 1.69 mi ESE of West Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.710, -75.670

Large branches were downed, blocking both lanes of Route 92.

Thunderstorm Wind, Luzerne

When
June 22, 1:35 PM EST
Where
Luzerne County, 0.69 mi N of Plains
Measured
61 kt (70 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.290, -75.870

A bandstand was blown over at the county fairgrounds, which caused two minor injuries. Two planes were also overturned at the Wilkes-Barre Valley Airport.

Thunderstorm Wind, Susquehanna

When
June 22, 1:37 PM EST
Where
Susquehanna County, Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.670, -75.630

Several trees were blown down onto wires on State Route 2012.

Hail, Luzerne

When
June 22, 1:38 PM EST
Where
Luzerne County, 0.86 mi NE of Pittston
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -75.790

Thunderstorm Wind, Susquehanna

When
June 22, 1:45 PM EST
Where
Susquehanna County, 0.52 mi E of West Clifford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.680, -75.620

A tree was blown down onto a convenience store. No injuries were reported.

Thunderstorm Wind, Wayne

When
June 22, 2:05 PM EST
Where
Wayne County, 0.86 mi SW of Bethany
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
41.610, -75.290

Several trees were blown down in Bethany.

Thunderstorm Wind, Pike

When
June 22, 3:03 PM EST
Where
Pike County, Dingmans Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.220, -74.880

Multiple trees were blown down in Dingman's Ferry.

Thunderstorm Wind, Pike

When
June 22, 3:10 PM EST
Where
Pike County, 4.32 mi SE of Millrift
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.370, -74.700

Trees and wires were blown down in Matamoras.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379342, 379343, 379344, 379345, 379346, 379341, 379347, 379348, 379349, 379350.